Idaho, 2016Hail in Idaho, July 19, 2016
July 19, 2016 · NWS MSO · 2 events in 1 county or zone
A long lived thunderstorm produced hail over a greater part of Grangeville and heavy rain over downtown. Many hail reports were received ranging from half an inch, and up to one inch south of town.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long lived thunderstorm produced hail over a greater part of Grangeville and heavy rain over downtown. Many hail reports were received ranging from half an inch, and up to one inch south of town. Minor flooding also occurred on Main street.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 19, 12:18 PM PST, 7 hours 32 minutes earlier.
Area forecast discussion, Jul 19, 12:18 PM PST, 7 hours 32 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
218 PM MDT Tue Jul 19 2016
.DISCUSSION...A weather disturbance will shift across north
central Idaho and northwest Montana this evening supporting
isolated showers and thunderstorms. One or two of these storms may
become strong from roughly the Orofino area northeastward to Troy
area. However, again...we emphasize that any storm development
should be isolated. Breezy conditions can be expected across west
central/southwest Montana and Lemhi County this evening.
Another disturbance should shift across the eastern Clearwaters
and west central Montana late tonight and early Wednesday. This
may support a few light showers or possible an isolated
thunderstorm.
A southwest flow, with relatively dry conditions and near normal
temperatures is expected Wednesday afternoon. However, there
should be enough instability for a few afternoon cumulus buildups
over north central Idaho and western Montana.
A HOTTER day is expected Thursday. High pressure is expected to
temporarily build over the northern Rockies. Temperatures should
warm to 5 to 10 degrees above normal and be the warmest day in
July so far.
A trough of low pressure is expected to brush north central Idaho
and western Montana late Thursday night and Friday. The net result
should be breezy conditions almost everywhere and a few showers
from the Camas Prairie/Orofino areas eastward across mainly
northwest Montana.
A drier westerly flow with near normal temperatures is expected
Saturday into early next week.
&&
.AVIATION...Breezy conditions should prevail this evening across
western Montana. Isolated showers and thunderstorms are expected
this evening from the Orofino area northeastward to Libby, Troy
and Eureka. Another weather disturbance may produce isolated
showers over mainly west central Montana early Wednesday.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...&&
In the hours before
Special weather statement, Jul 19, 6:36 PM PST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
736 PM PDT TUE JUL 19 2016
IDZ005>007-200315-
SOUTHERN CLEARWATER MOUNTAINS ID-OROFINO/GRANGEVILLE REGION ID-
NORTHERN CLEARWATER MOUNTAINS ID-
736 PM PDT TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IDAHO AND CENTRAL
CLEARWATER COUNTIES UNTIL 815 PM PDT...
AT 734 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WEIPPE...OR 13 MILES EAST OF OROFINO...MOVING NORTHEAST AT 45 MPH.
HALF INCH HAIL...HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PIERCE...WEIPPE...HEADQUARTERS...CARDIFF AND JAYPE.
LAT...LON 4632 11599 4647 11613 4677 11555 4654 11535
TIME...MOT...LOC 0234Z 238DEG 39KT 4644 11597
Local storm report, Jul 19, 6:54 PM PST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
854 PM MDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM HAIL 4 SSE CRESTON 48.14N 114.10W
07/19/2016 M0.75 INCH FLATHEAD MT TRAINED SPOTTER
HALF INCH, WITH A FEW PENNY SIZED MIXED IN.
&&
NWS MISSOULA MT
IRIS SYSTEMSpecial weather statement, Jul 19, 6:58 PM PST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
858 PM MDT TUE JUL 19 2016
MTZ002-003-200345-
FLATHEAD/MISSION VALLEYS MT-WEST GLACIER REGION MT-
858 PM MDT TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 945
PM MDT...
AT 858 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHEAST OF COLUMBIA FALLS...OR 15 MILES EAST OF EVERGREEN...
MOVING NORTHEAST AT 55 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PINNACLE...NYACK AND ESSEX.
LAT...LON 4859 11366 4860 11363 4858 11361 4859 11354
4855 11350 4855 11347 4847 11347 4846 11348
4842 11341 4842 11335 4838 11333 4835 11338
4833 11338 4815 11397 4830 11412 4861 11373
TIME...MOT...LOC 0258Z 235DEG 49KT 4827 11395Local storm report, Jul 19, 7:02 PM PST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
902 PM MDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM HAIL GRANGEVILLE 45.92N 116.12W
07/19/2016 E0.75 INCH IDAHO ID TRAINED SPOTTER
.
&&
NWS MISSOULA MT
IRIS SYSTEMSpecial weather statement, Jul 19, 7:13 PM PST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
813 PM PDT TUE JUL 19 2016
IDZ006-007-200400-
SOUTHERN CLEARWATER MOUNTAINS ID-OROFINO/GRANGEVILLE REGION ID-
813 PM PDT TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 900 PM
PDT...
AT 812 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF GRANGEVILLE...MOVING NORTHEAST AT 45 MPH.
DIME SIZE HAIL...HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOWELL...CLEARWATER...STITES...SYRINGA AND HARPSTER.
LAT...LON 4585 11600 4603 11614 4631 11556 4598 11523
TIME...MOT...LOC 0312Z 244DEG 39KT 4598 11594
Local storm report, Jul 19, 7:42 PM PST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
942 PM MDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL GRANGEVILLE 45.92N 116.13W
07/19/2016 E1.00 INCH IDAHO ID PUBLIC
.
&&
NWS MISSOULA MT
IRIS SYSTEMHail, Idaho
- When
- July 19, 7:50 PM PST to 8:00 PM PST
- Where
- Idaho County, 0.29 mi S of Grangeville
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.926, -116.120
Idaho county sheriff reported quarter size hail, some trees down, and minor flooding on main street.
Hail, Idaho
- When
- July 19, 8:05 PM PST to 8:10 PM PST
- Where
- Idaho County, 0.5 mi NE of Harpster
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.986, -115.964
One inch hail was reported by a member of the public.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Utah, July 19 to 20, 201611 injured · $3.0 million · 1 event
- Tornado and Flash Flooding in Iowa, July 19, 2016$575,000 · EF0 · 111 events
- Hail and Lightning Strike in Colorado, July 19, 20161 death · 1 injured · 0.88 in hail · 3 events
- Damaging Wind and Lightning Strikes in Alabama, July 19, 20161 death · $11,000 · 3 events
- Hail and Damaging Winds in Virginia, July 19, 2016$76,000 · 2 in hail · 39 events
- Tornadoes and Hail in North Dakota, July 19, 2016EF1 · 28 events
- Tornadoes and Hail in Minnesota, July 19, 2016EF1 · 24 events
- Hail and Damaging Winds in Tennessee, July 19, 2016$51,000 · 56 kt wind · 13 events
- Flash Flood and Hail in North Carolina, July 19, 2016$32,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in North Carolina, July 19, 2016$23,000 · 1 in hail · 16 events
- Damaging Winds in Georgia, July 19 to 21, 2016$16,000 · 50 kt wind · 22 events
- Damaging Winds in Illinois, July 19, 2016$32,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646330, 646331.